Colorado, 2002

Wildfire in Colorado, July 12 to 16, 2002

July 12 to 16, 2002 · NWS GJT · 1 event in 1 county or zone

This lightning caused wildfire was named the Stueben Fire and occurred in the Gunnison National Forest. The fire consumed 693 acres of forest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This lightning caused wildfire was named the Stueben Fire and occurred in the Gunnison National Forest. The fire consumed 693 acres of forest. The cost of fighting the fire was 768 thousand dollars. Livestock and campers were evacuated from the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 12, 1:30 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 12, 1:30 PM MST, 4 hours 30 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT FRI JUL 12 2002

CLOSED CIRCULATION HIGH CORE WILL BE CENTERED OVER UTAH FOR THE NEXT
COUPLE OF DAYS.  THIS WILL KEEP THE HOT AIR MASS IN PLACE WITH MANY
RECORDS CHALLENGED THROUGH THE WEEKEND.  NORTHERLY FLOW ON THE EAST
SIDE OF HIGH CORE HAS SENT MID LEVEL MOISTURE INTO SOUTHERN NEW
MEXICO.  PRECIPITABLE WATER HAS DROPPED SIGNIFICANTLY DURING THE
PAST 24 HOURS.. AND FAIR WEATHER CUMULUS OVER THE MOUNTAINS HAVE
BEEN FEW.  ONLY SUBTLE CHANGES EXPECTED DURING THE NEXT TWO DAYS.
WITH SHORT WAVES TRYING TO PUNCH INLAND OVER WASHINGTON STATE.. HIGH
CORE WEAKENS A LITTLE ON SATURDAY (596 DM).. AND THEN SLIGHTLY LOWER
HEIGHTS ON SUNDAY (594 DM).  DESPITE A LITTLE LOWER HEIGHTS.. HOT
AIR MASS ALREADY IN PLACE WITH H7 TEMPERATURES AROUND 20C.. DO NOT
EXPECT ANY COOLER AFTERNOONS THROUGH THE WEEKEND.  THE OTHER MINOR
CHANGE REGARDS AN INCREASE OF HIGH LEVEL MOISTURE CIRCULATING AROUND
HIGH CORE.. EXPECT THIS TO BE CONVECTIVE DEBRIS FROM THUNDERSTORMS
THAT FORM OVER THE NORTHERN INTERMOUNTAIN REGION LATER THIS AFTERNOON
AND SATURDAY.  THERE MAY BE SUFFICIENT CLOUD COVER FOR PARTLY
CLOUDY CONDITIONS.. BUT WILL BE THIN ENOUGH AND SCATTERED FOR SUNNY
CONDITIONS TO PERSIST.  PROXIMITY OF HIGH CORE AND WARM TEMPERATURES
ALOFT WILL KEEP A LID ON HIGH BASED CONVECTION.  FRISBIE

EXTENDED (TUE-FRI)...STRONG UPPER HIGH BEGINS TO BREAK DOWN AND
SLIDE EAST OF THE REGION EARLY THIS PERIOD AS AN UPPER LEVEL TROUGH
APPROACHES THE PACIFIC NORTHWEST. IN ADDITION...MODELS CONTINUE TO
SHOW TROPICAL WAVE FEATURE MEANDER OFF THE SOUTHERN BAJA COAST.
FLOW BECOMES FAVORABLE TO ADVECT MID/HIGH LEVEL MOISTURE ACROSS THE
AREA BY MID WEEK WITH THREAT OF THUNDERSTORMS INCREASING THROUGH THE
PERIOD. LOW LEVELS SHOULD GRADUALLY MOISTEN THROUGH THE WEEK...BUT
DRY THUNDERSTORMS ARE POSSIBLE TUE. VERY WARM TEMPERATURES WILL
PERSIST THROUGH THE WEEK...WITH A GRADUAL COOL DOWN BY FRI.
DJN.83

.GJT...NONE.

In the hours before

Special weather statement, Jul 12, 2:30 PM MST, 3 hours 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-130600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT FRI JUL 12 2002

...RECORD HIGH TEMPERATURES LIKELY THROUGH THIS WEEKEND...

A VERY STRONG RIDGE OF HIGH PRESSURE WILL REMAIN ANCHORED OVER THE
GREAT BASIN THROUGH SUNDAY.  THIS WILL CONTINUE TO BRING VERY
HOT TEMPERATURES TO THE REGION.  LOWER VALLEY LOCATIONS...INCLUDING
GRAND JUNCTION AND MOAB...WILL SEE HIGH TEMPERATURES RANGING FROM 100
TO 110 DEGREES THIS WEEKEND.  HIGHER VALLEYS AND EVEN SOME MOUNTAIN
LOCATIONS WILL SEE HIGH TEMPERATURES CLIMBING INTO THE 90S.

THE ALL-TIME HIGH TEMPERATURE IN GRAND JUNCTION CURRENTLY STANDS AT
105 DEGREES AND WAS LAST SET ON JUNE 27, 1990.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY.  YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN
HOUR THROUGH PERSPIRATION.  DRINK PLENTY OF FLUIDS TO AVOID
DEHYDRATION.  ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE
THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT
EXHAUSTION OR STROKE.  WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-
FITTING CLOTHING.  WEAR A HAT TO SHIELD YOURSELF FROM THE SUN...
AND USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN.

PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT.  INSURE PETS
HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE TO REST.  DO NOT KEEP
PETS IN CARS WITH WINDOWS ROLLED UP...EVEN PARTIALLY.  TEMPERATURES
INSIDE A CAR WITH THE WINDOWS UP CAN REACH OVER 150 DEGREES
QUICKLY...RESULTING IN HEAT STROKE AND DEATH.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT THE GRAND JUNCTION NATIONAL
WEATHER SERVICE WEBSITE AT:  http://www.crh.noaa.gov/gjt FOR THE
LATEST INFORMATION CONCERNING THIS RECENT HEAT WAVE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Gunnison

When
July 12, 6:00 PM MST to July 16, 6:00 PM MST
Where
Gunnison County, 10 mi W of Gunnison
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.667, -107.032 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317966.